Alert archive / Michigan / Small Craft Advisories in 2013

Small Craft Advisory 67, NWS Grand Rapids, MI

September 9, 2013

NWS Grand Rapids, MI issued this small craft advisory at Sep 9, 2013, 10:40 AM EDT. It took effect at Sep 9, 2013, 4:00 PM EDT. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2013, 10:40 AM EDT (14:40 UTC)
In effect from
Sep 9, 2013, 4:00 PM EDT
Expired
Sep 10, 2013, 6:00 PM EDT
In force
26 hr
Issued by
NWS Grand Rapids, MI

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 9, 6:44 AM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Sep 9, 6:44 AM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
644 AM EDT MON SEP 9 2013

LATEST UPDATE...
UPDATE/AVIATION

.SYNOPSIS...
ISSUED AT 338 AM EDT MON SEP 9 2013

A WARM FRONT WILL LIFT NORTH ACROSS SOUTHWEST MICHIGAN TODAY.  IT
WILL BRING A FEW SHOWERS AND MAYBE A THUNDERSTORM...MAINLY THIS
MORNING.  THEN HOT AND HUMID CONDITIONS CAN BE EXPECTED TONIGHT AND
TUESDAY.  MANY AREAS INLAND FROM LAKE MICHIGAN WILL REACH INTO THE
90S ON TUESDAY.  THEN A COLD FRONT IS EXPECTED TO SAG INTO THE AREA
TUESDAY NIGHT AND WEDNESDAY BRINGING A RETURNED CHANCE OF RAIN AND
TEMPERATURES RETREATING INTO THE 80S.

MUCH COOLER WEATHER...WITH TEMPERATURES IN THE 60S AND 70S...IS
EXPECTED FOR THE LATTER PART OF THE WEEK.  THERE COULD BE ANOTHER
CHANCE FOR RAIN BY SUNDAY.

&&

.UPDATE...
ISSUED AT 635 AM EDT MON SEP 9 2013

BAND OF SHOWERS AND THUNDERSTORMS FROM NEAR SHELBY THROUGH GRAND
RAPIDS DOWN TO BATTLE CREEK WAS ADVANCING EAST. POPS WERE RAISED
EARLY THIS MORNING TO ACCOUNT FOR THIS. BY MID MORNING MOST OF THE
RAIN SHOULD BE GONE.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 338 AM EDT MON SEP 9 2013

WARM ADVECTION SHOWERS...AND POSSIBLE THUNDER...WILL BE MOVING
THROUGH THE CWA THROUGH THE FIRST HALF OF THE DAY.  RAISED POPS TO
LIKELY OVER THE NW CWA...BUT THIS IS MAINLY THROUGH ABOUT MID
MORNING.  THE PCPN SHOULD BECOME MORE ISOLATED OR EVEN END THIS
AFTERNOON AS THE WARM FRONT MOVES NORTH ACROSS THE CWA.

BEHIND THE FRONT HUMIDITY LEVELS WILL INCREASE MAKING FOR A STEAMY
NIGHT.  TEMPS SHOULD REMAIN IN THE 70S FOR ALL BUT THE FAR NORTH.
DECIDED TO ADD A 30 POP TO THE FAR NE CWA AS THE CAP WILL NOT BE AS
STRONG THERE.  THE REST OF THE CWA WILL BE WITHIN THE WARM SECTOR
AND SHOULD BE MAINLY PCPN FREE.

VERY HOT AND HUMID DAY EXPECTED FOR TUESDAY.  LOW TO MID 90S LOOK
LIKELY FOR THE SE HALF OF THE CWA...WITH UPPER 80S TO AROUND 90 NW
DUE TO A SLIGHTLY COOLING SW WIND COMING OFF OF LAKE MICHIGAN.

THE COLD FRONT SAGS IN BY TUESDAY NIGHT.  HOWEVER IT WEAKENS AS IT
DOES SO...AS IT BECOMES MORE PARALLEL TO THE UPPER FLOW.  THIS
SHOULD RESULT IN THE NORTHERN CWA HAVING THE BEST CHC FOR PCPN.  THE
FRONT CONTINUES TO WASH OUT INTO WEDNESDAY.  WITH THIS IN MIND...IT
MAY NOT RAIN MUCH ACROSS ACROSS AREAS SOUTH OF I-96.  ALSO WITH THE
FRONT SAGGING IN SLOWLY...I TWEAKED TEMPS UPWARD OVER THE SE CWA
FOR WED WHERE TEMPS MAY APPROACH 90 AGAIN.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 338 AM EDT MON SEP 9 2013

THE MAIN CHALLENGES IN THE LONG TERM DEALS WITH HOW COLD THE
TEMPERATURES WILL BECOME AND THE CHANCES FOR RAIN.

MODELS ARE IN DECENT AGREEMENT IN SHOWING STRONGER COLD AIR
ADVECTION THURSDAY INTO THURSDAY  NIGHT.  THE 850 MB THERMAL TROUGH
ARRIVES THURSDAY NIGHT WITH VALUES OF ROUGHLY 6 TO 8 DEGREES C.  THE
SURFACE PRESSURE GRADIENT IS SHOWN TO WEAKEN THURSDAY NIGHT.  SO THE
COMBINATION OF DECREASING WINDS AND A CHILLY AIRMASS IN PLACE SHOULD
ALLOW FOR TEMPERATURES FALLING INTO THE 30S DURING THIS PERIOD.
WILL NEED TO MONITOR THE FROST POTENTIAL...ESPECIALLY NORTH AND EAST
OF GRAND RAPIDS.  THESE COOLER 850 MB TEMPERATURES SHOULD HOLD
DAYTIME  HIGHS IN THE 60S FOR MOST LOCATIONS FOR FRIDAY.

ANY WARM AIR ADVECTION WILL BE SLOW TO DEVELOP...SO SATURDAY IS
LIKELY TO END UP COOLER THAN NORMAL AS WELL.  MID LEVEL RIDGING
PUSHES IN BY THE END OF THE DAY.

MODELS ARE IN FAIRLY GOOD AGREEMENT CONCERNING THE ARRIVAL OF AN
UPPER TROUGH SUNDAY.  THIS PROGRESSIVE SYSTEM HAS ENOUGH AMPLITUDE
TO WARRANT THE MENTION OF SHOWERS ON SUNDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 635 AM EDT MON SEP 9 2013

IFR WILL REMAIN POSSIBLE WHERE THE HEAVIER STORMS OCCUR. TAFS WILL
REFLECT THIS. BY 15Z THE STORMS SHOULD BE EAST OF KLAN. VFR
CONDITIONS WILL STILL BE FORECASTED FOR THIS AFTERNOON AS MIXING
DEVELOPS WITH THE HEATING SUPPORTING SOME INCREASE IN THE CLOUD
BASES THROUGH THE AFTERNOON. WILL NEED TO MONITOR THE LOW CLOUD
FORMATION LATER TONIGHT AS LOW LEVEL RH VALUES INCREASE. WINDS
WILL INCREASE LATER TONIGHT...BUT LOOKS LIKE THE GUSTS OVER 25
KNOTS WILL HOLD OFF UNTIL AFTER 12Z TUE.

&&

.MARINE...
ISSUED AT 338 AM EDT MON SEP 9 2013

SOUTHWEST FLOW WILL GRADUALLY INCREASE INTO TONIGHT AHEAD OF THE
COLD FRONT.  A SMALL CRAFT ADVISORY WILL LIKELY BE NEEDED BY LATE
TONIGHT AND CONTINUE THROUGH MUCH OF TUESDAY.  WINDS AND WAVES
SHOULD DIMINISH TUESDAY NIGHT AS THE FRONT MOVES IN.

&&

.HYDROLOGY...
ISSUED AT 338 AM EDT MON SEP 9 2013

AREAS OF HEAVY RAIN THIS MORNING MAY LEAD TO SOME URBAN AND POOR
DRAINAGE FLOODING. ISOLATED AMOUNTS MAY APPROACH 3 INCHES.  THE
STORMS WILL PUSH EAST OF LANSING BY 15Z. MUCH LESS IN THE WAY OF
RAIN IS FORECASTED FOR THE AFTERNOON AND EVENING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

UPDATE...MJS
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...MJS
AVIATION...MJS
HYDROLOGY...JK
MARINE...JK
Hazardous weather outlook, Sep 9, 7:25 AM EDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
725 AM EDT MON SEP 9 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-101030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
725 AM EDT MON SEP 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS MORNING COULD CONTAIN LOCALLY HEAVY
RAIN LEADING TO URBAN AND POOR DRAINAGE FLOODING. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE WITH DAMAGING WINDS THIS MORNING.  RAINFALL
RATES COULD EXCEED AN INCH PER HOUR IN THE STRONGEST STORMS. ISOLATED
AMOUNTS IN EXCESS OF TWO INCHES WILL BE POSSIBLE. LIGHTNING COULD
LEAD TO SOME POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT INTO WEDNESDAY.
SEVERE WEATHER IS NOT FORECASTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-101030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
725 AM EDT MON SEP 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ESPECIALLY THIS MORNING WILL LEAD TO HAZARDOUS
BOATING CONDITIONS.  CLOUD TO WATER LIGHTNING STRIKES ARE EXPECTED.
WINDS AND WAVES COULD BE LOCALLY HIGHER NEAR ANY STORMS.

STRENGTHENING WINDS WILL LEAD TO BUILDING WAVES LATER TONIGHT.
THIS WILL CAUSE HAZARDOUS BOATING AND SWIMMING CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HAZARDOUS BOATING AND SWIMMING CONDITIONS WILL LIKELY PERSIST
INTO TUESDAY.

SCATTERED THUNDERSTORMS MAY LEAD TO HAZARDOUS BOATING
CONDITIONS INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

In the hours before

Local storm report, Sep 9, 8:38 AM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 AM EDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     HEAVY RAIN       3 SE JENISON            42.88N 85.78W
09/09/2013  M4.85 INCH       OTTAWA             MI   TRAINED SPOTTER

            FELL BETWEEN 5AM AND 8AM

&&
Local storm report, Sep 9, 8:40 AM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
840 AM EDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     HEAVY RAIN       HASTINGS                42.65N 85.29W
09/09/2013  M1.70 INCH       BARRY              MI   CO-OP OBSERVER

            TOTAL SO FAR. TORRENTIAL RAIN OCCURRING AT THIS TIME.

&&

MEADE
Local storm report, Sep 9, 8:54 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
854 AM EDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     FLOOD            GRANDVILLE              42.91N 85.76W
09/09/2013                   KENT               MI   PUBLIC

            STREET FLOODING ALL OVER GRANDVILLE. SOME ROADS
            IMPASSABLE.

&&

MWALTON
Local storm report, Sep 9, 10:07 AM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1007 AM EDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HEAVY RAIN       HASTINGS                42.65N 85.29W
09/09/2013  M2.17 INCH       BARRY              MI   CO-OP OBSERVER

            STORM TOTAL. RAIN HAS ENDED.

&&

MEADE
Local storm report, Sep 9, 10:14 AM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1014 AM EDT MON SEP 9 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     FLOOD            2 SSW GRANDVILLE        42.88N 85.76W
09/09/2013                   KENT               MI   AMATEUR RADIO

            RIVERTOWN PARKWAY AT WILSON EAST BOUND,
            CLOSED BY LAW ENFORCEMENT FOR WATER OVER THE
            ROAD.

&&

IRIS SYSTEM
Local storm report, Sep 9, 10:16 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 AM EDT MON SEP 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HEAVY RAIN       3 WSW HART              43.68N 86.42W
09/09/2013  M2.44 INCH       OCEANA             MI   CO-OP OBSERVER

            2.44 INCHES OF RAINFALL FELL FROM 5 AM TO 9 AM.

&&

MWALTON

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:16 AM EDTAreal Flood AdvisoryGRRCalhoun, Kalamazoo6 hr
Sep 9, 5:30 AM EDTAreal Flood AdvisoryGRRKent, Muskegon, Ottawa6 hr
Sep 9, 7:10 AM EDTSpecial Weather StatementGRRBarry65 min
Sep 9, 7:18 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent, Ottawa57 min
Sep 9, 7:47 AM EDTAreal Flood AdvisoryGRRBarry4 hr
Sep 9, 9:38 AM EDTAreal Flood AdvisoryGRREaton, Ionia6 hr
Sep 9, 9:58 AM EDTAreal Flood AdvisoryGRRJackson6 hr
Sep 9, 10:49 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren31 hr

Nearby

Small Craft Advisories in Michigan, 2013Every small craft advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.